Facebook Pixel
EmpowHER Guest

Can Cytomel/T3 stop working?

By Anonymous April 12, 2015 - 8:28am
Rate This

Thank you for providing an caring forum.

I'm 48 and wonder if it's possible for Cytomel/T3 for Hypothyroid to stop being effective.

A year and a half ago, I started falling asleep sitting up in early evening, felt fatigued, irritable, and my always challenging (particularly emotional) PMS evolved into PMDD. My endocrinologist, who'd been a blessing in my life in putting me on Cytomel after Synthroid stopped working after 8 years, felt that the issues were due to my low iron.

I took iron supplements and yet my problems grew. Met a naturopath who said the Mirena IUD was a possible source and so I had it removed; in truth, I never felt good about having it. Then, the real internal trauma occurred: I started raging, particularly within my 3 years' long best-relationship-of-my-life, I lost my sex drive, I started gaining weight and am puffy around my eyes and ankles; I am clumsy and forgetful; I am extremely anxious, and while I feel sad, I don't feel depressed. My mood can fairly easily shift to one of gratitude and love, though it's not as available or as deep as I know myself to experience. I will start to feel better, but then something stressful occurs and I honestly feel my body hardening and I feel nauseated.

Saliva tests reveal adrenal fatigue, low DHEA, and estrogen dominance. Progesterone cream, tried both in small and large doses, made me gain more weight and feel even more on edge. I'm also on adrenal glandulars, amino acids, and 20mg DHEA.

I write all this to say, that from my two bouts with being hypothyroid, that i know my body well and all of this feels like I'm hypothyroid. I feel the low iron that my endocrinologist hung on to was a bit of a red herring as I've always had low iron. I'm particularly sensitive about my weight as I've lost 100 pounds and have remained slender for over 20 years. It's making me panic and feel lousy and unattractive, which are feelings I thought I'd licked when I made major life changes years ago.

Do you know if it's possible for Cytomel to stop working? Or does anything else stand out here?

With so much appreciation,
Anne D.

Add a Comment1 Comments


Hello and thank you for sharing your question.  I'd love to give you some helpful advice on the matters at hand.

I see that you are taking several medications to correct the issues you were having.  But taking strong medication has a cost.  The adrenal glandulars and 20mg DHEA both cause: irritability, nausea, mood swings, anxiety, and restlessness.  These are all things which I am sensing become a daily struggle from taking these medications.

That is why I highly suggest you try more holistic remedies if the side effects become too much of an issue.


April 12, 2015 - 7:08pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!